Naloxone (A to Z Blog Challenge – “N” – April 2019)

On various social media and blogging platforms I’ve seen posts along the theme of “What’s in my bag/purse?” Today I’ll share one of the things that you will find in the backpack I carry around most of the time when I travel in the city.

People in North American cities may know what this is but others may not. This is a Naloxone kit. It is also known as Narcan. It’s purpose is to reverse an opiate overdose. Over the past several years in North America we’ve seen an immense increase in both opiate addiction and overdoses. It’s becoming common enough that having one and knowing how to use it is comparable to knowing CPR. You never know when you’ll see someone in the city who goes unconscious and may start turning blue – exhibiting signs that opiate drugs have slowed their breathing to the point that they’re no longer getting oxygen. Minutes are important here to prevent brain damage or death.

The kit is easy to use. (Note: I am not a medical professional – I was trained by a street nurse but the following does not constitute medical advice and is provided for information only) I was under the impression that this was a drug you had to know how to inject. There are kits that use an injectable form, however nasal sprays are also available. Once you verify that someone’s actually in a likely overdose situation (they’re not responding even when you try waking them, they’re turning bluish and breathing slowly), simply put one of the units in their nose and squeeze. A second one is provided in case the overdose is severe. After that (or during if someone else can do it for you), call 911. The Naloxone buys time but doesn’t cure them. They will still need medical attention soon. Within a very short time if they were overdosing they are likely to come back to consciousness. Note that they are likely to be very unhappy as Naloxone operates by binding to opiate receptors, preventing the drug from working. This immediately puts the patient in to withdrawal and they will likely be very upset. They should be advised what happened and it is very important that they go to the hospital (they can’t be forced, though, as it is their choice). The reason for this is that the Naloxone will eventually wear off. If it wears off before the opiate clears the patient’s system they could go back in to withdrawal. If they are alone when this happens they could die even though the overdose was interrupted. If they’re at a hospital they can be treated again.

One common question that the nurse said people ask is if there’s any risk to giving Naloxone to someone who was unconscious for another reason. She told us that there is not. It can reverse an overdose but does nothing if someone isn’t in an overdose situation. So you won’t cause harm by using it.

Source:
National Report: Apparent Opioid-related Deaths in Canada

Why are we seeing so many more overdoses? There are a few different reasons. The first is that we’re seeing more powerful opiates on the street such as Fentanyl. The fatal dosage for this is much smaller than it would be for morphine or heroin and the margin for error is much smaller. More worrisome is that opiates are finding their way in to other drugs from Ecstasy to Cannabis. The nurse who trained us suggested to some of the younger folks who are more likely to go to parties that they should keep a kit on hand when they go out because the chance of “safer” drugs being contaminated is much higher and there have already been fatalities in our city as a result of this. We were told there are a couple of reasons for this. The first is simply that some users want mixtures of drugs because they like how the combination feels. The second is more concerning: cross-contamination. If you’re processing or packaging illegal drugs it is possible that even a little Fentanyl left on a surface after processing that for sale could find its way in to the next drug processed. This is the reason why in commercial pharmaceutical manufacturing facilities there is a strict requirement to prove cleaning efficacy and changeover procedures. You don’t want traces of a potent heart drug ending up in your aspirin, for example.

And why are we seeing more addiction? One of the big reasons is predatory and unscrupulous marketing by companies like Purdue Pharma who just settled a $270 million lawsuit over this issue. If opiates are over-prescribed by physicians then the chances of addiction are higher simply because there are more prescription drug users. If they’re not well informed by their physicians or are kept on the drug too long, they can become addicted. There are many stories of people taking opiates for injuries becoming addicted – and once the doctor says that they can’t prescribe any more for them, the patient goes in search of heroin.

In my opinion, a second factor in addiction may be coming in to play – and this one is socioeconomic. Many people are working at part time jobs or full time jobs with limited benefits and job security. If you are recovering from an injury and have significant pain and limited sick time, you need to get back to work quickly. A pain that might be moderately difficult to deal with at home recuperating on your couch is a different matter entirely when you need to go back to work ASAP. Over the counter non-addictive pain relievers may work in the first situation but people may feel they can’t cope with the pain and be able to work effectively. And so stronger drugs are needed. And if they’re going back to work before they’re fully healed they may even be causing more damage and prolonging the pain thus requiring more time on pain killers.

What can we do?

First off we need to suspend our judgment of those who are suffering from addiction. We can’t know what brought them to where they are today. And dealing with addiction is not easy. Some of us complain about how hard it is to moderate our caffeine, salt, sugar, or calorie intake but this is nothing compared to a physical addiction.

If you’re in Canada, get a Naloxone kit and learn how to use it. They are free at Shoppers Drug Mart. They’re very small – you don’t even have to carry the full kit in the photo above. Just keep the spray in your bag or purse. You may never need to use it, but if someone does need it you’ll have it ready.

This entry is part of the Blogging from A to Z challenge for April 2019. Click here for more info.

8 thoughts on “Naloxone (A to Z Blog Challenge – “N” – April 2019)

    1. Thank you – but it is really nothing much. It is so easy. Simply carrying a tiny thing around with you and possibly spending 10 minutes to use it and wait for an ambulance is all it takes. Everyone in areas where opiate use is a problem should do it.

    1. Thanks! I’m glad. The opioid epidemic has really changed things in North America. So many people are suffering. In the small town I grew up in (population around 700), we never even had a lock for our door. You didn’t need it. Now theft is a big deal there – a friend of mine woke up in the night to find someone wandering around her house. So many people are trying to feed their habit. I wouldn’t have dreamed of this happening when I was a kid.

  1. I too thought that you had to inject the stuff. This is good to learn since I may well encounter an overdosed person. I read a magazine called “The Sun” which had an excellent article in March this year called “Filling the Void” How our culture is making us addicted by Bruce Alexander formerly at Simon Fraser, now retired and living in Vancouver. He talks about addiction as a response to dislocation. If you can find the article I think you and Sage would appreciate it.

    1. Thanks! I found it here: https://www.thesunmagazine.org/issues/519/filling-the-void – it looks like a good one. I read a little bit already. I do remember the “Rat Park” study but can’t remember where I read about it.

      I think his talk about various theories for addiction is interesting. My own personal one is that it’s hard to nail down because at its heart the things people are addicted to are “self-prescribed medication”. The conditions can vary, though. It could be dislocation. It could be to forget abuse. I used to use alcohol to “treat” social anxiety. I currently use caffeine because it gives me the illusion of improved inspiration and mood. Caffeine is particularly insidious because it affects the way I feel at a very basic level. Even after quitting for months at a time I still don’t feel “myself”. Fortunately a few cups of coffee aren’t going to cause me or anyone around me much grief. But imagine if I’d integrated some other more serious drug in to my system this way. In that context it is easy to see why addictions are so difficult to give up. Giving up coffee for me makes me feel like another human – one that I don’t enjoy being quite as much. (but not hugely worse – don’t worry 🙂 )

      1. I am intrigued by the sudden rush to legalize marijuana. When I was growing up it was the “gateway drug” to heroin. I liked his observation that different times emphasize different addictions as THE problem. Glad you could find the article. I didn’t realize it was on line.

      2. Yes – that is interesting. The 80’s was cocaine / crack, 70’s was heroin but with pot as a gateway drug. Now it’s back to heroin but with oxycontin as the gateway.

Share your thoughts!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.